MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX EXTREME 7X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX EXTREME 7X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4157040S
Medical Device Problem Codes Burst Container or Vessel (1074); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (82191172) presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During dilatation of venous stenosis, the balloon of a 7mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter ruptured at five (5) atmospheres (atm).Therefore, the balloon was changed.There was no reported patient injury.The operator was trained to the powerflex extreme device.The device was opened in sterile filed.The vessel level of angulation is none.The vessel level of calcification and tortuosity is mild.The device was prepped per the instructions for use (ifu) and the device was prep normally.The contrast to saline ratio is 60% saline water + 40% contrast.The same indeflator was used successfully with other devices and it was the first use of indeflator during the procedure.The balloon inflated normally.The catheter was not torqued against resistance but the terumo.035 guidewire rubs inside the balloon.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.The device will not be returned for evaluation because it was contaminated and not kept by the establishment.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections d10, g4, g7, h2, h3 and h6 have been updated according.During dilatation of venous stenosis, the balloon of a 7mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter ruptured at five (5) atmospheres (atm).Therefore, the balloon was changed.There was no reported patient injury.The operator was trained to the powerflex extreme device.The device was opened in sterile filed.The vessel level of angulation is none.The vessel level of calcification and tortuosity is mild.The device was prepped per the instructions for use (ifu) and the device was prep normally.The contrast to saline ratio is 60% saline water + 40% contrast.The same indeflator was used successfully with other devices and it was the first use of indeflator during the procedure.The balloon inflated normally.The catheter was not torqued against resistance, but the non-cordis.035 guidewire rubs inside the balloon.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.The device was returned for analysis.A non-sterile unit of a powerflex extreme 7 x 4 80cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Functional analysis was performed, the catheter was successfully flushed.Neither obstruction nor resistance was observed during flushing procedure.Then, an 0.035¿ emerald guidewire lab sample was inserted through the guidewire lumen from the hub of the unit to the distal tip and from the distal tip to the hub of the unit.Neither resistance nor obstruction was observed during the insertion/withdrawal test in both directions.Balloon inflation was performed, a lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon was inflated; nevertheless, a leakage of water was observed coming from the distal tip¿s guidewire lumen of the unit.It seems the water filling the balloon was leaking into the guidewire lumen the balloon.A burst/rupture was observed on the guidewire lumen of the balloon near the proximal marker band.A dimensional analysis was performed to verify the correct id of the guidewire lumen of the unit at different distances.The measurements were compared against the specification and the results were found within specification.Per sem analysis on the unit¿s leakage observed during inflation test, results showed that the guidewire lumen¿s outer surface of the unit was observed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of scratch marks and punctures/holes near to the lumen rupture.This type of damage is commonly caused during the interaction of the guidewire lumen material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and punctures/holes on the guidewire lumen inner surface could probably led to the rupture condition found on the received lumen.It seems the guidewire lumen material near the rupture was torn with a sharp object from the inside of the lumen.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82191172 revealed no anomalies or non-conformance's during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿guidewire lumen resistance/friction¿ was not confirmed during device analysis as neither resistance nor obstruction was observed during the insertion/withdrawal test in both directions.The reported ¿balloon burst at/below rbp¿ and ¿balloon - leakage - during positive pressure¿ were confirmed through analysis of the returned device as a leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.Based on the information available for review, procedural factors and handling of the device may have contributed to this event.It is likely that the guidewire lumen was damaged and interacted with something rough or sharp which caused the noted scratches, punctures and holes on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement, and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX EXTREME 7X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10621029
Report Number9616099-2020-03944
Device Sequence Number2793170
Product Code LIT
UDI-Device Identifier20705032001837
UDI-Public20705032001837
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model Number4157040S
Device Catalogue Number4157040S
Device Lot Number82191172
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2020
Supplement Date Received by Manufacturer10/20/2020
Initial Report FDA Received Date10/02/2020
Supplement Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLOON CATHETER